South Dakota, 2018Damaging Wind in South Dakota, August 25, 2018
August 25, 2018 · NWS FSD · 1 event in 1 county or zone
An isolated storm developed during the evening across central South Dakota and progressed into the James River valley north of Huron late in the evening. With an appreciable amount of DCAPE, the storm produced damaging wind before weakening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated storm developed during the evening across central South Dakota and progressed into the James River valley north of Huron late in the evening. With an appreciable amount of DCAPE, the storm produced damaging wind before weakening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 25, 10:01 PM CST, 11 minutes earlier.
Area forecast discussion, Aug 25, 10:01 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1101 PM CDT Sat Aug 25 2018
.SHORT TERM...(This evening through Sunday)
Issued at 400 PM CDT Sat Aug 25 2018
A rather complicated setup is occurring over the next several
forecast periods beginning with tonight. In the near term, added a
low pop for the Yankton vicinity late this afternoon just in case
some of the activity in Nebraska sneaks northward before
dissipating. At the moment, do not even have any thunder included as
that may stay south of our area. Tonight, a short wave moves
eastward across North Dakota and northern Minnesota along a boundary
in the low levels. Thunderstorms should eventually get going in
those areas to the north and interestingly, the latest ECMWF oozes
that convection southeastward late tonight into the northern and
eastern reaches of southwest MN. The various CAMs keep the
convection north of our forecast area, but many times this summer
they have done poorly in developing the activity southward as it
builds into the low level jet. Therefore per the ECMWF, included
some slight chance and chance pops in our northeast zones in case
the southern end of the complex scrapes that area. With moist air
and a south breeze, lows tonight will be very warm with readings
about 65 to 70 degrees.
On Sunday, a strong upper ridge of high pressure is centered over
the lower MS valley. The models are in good agreement in bringing
another short wave northeastward over the ridge into our southern
zones. QG forcing shows this wave the best, especially in the 500-
300mb layer, and it does rapidly exit our southeast zones between
18Z and 00Z during the afternoon hours. There is a huge amount of
model discrepancy with exact timing and placement of thunderstorm
activity. In general however, the wave should primarily impact
northwest IA and immediate adjacent locations, with a possible small
second area of convection northwest of there in SD and the northern
sections of southwest MN along a subtle mid level deformation. Due
to the amount of cloud cover in our southeast zones, conditions are
not overly unstable, with afternoon 0-1km ML CAPE roughly around
1000 J/kg, which is not very strong for this time of year. There is
strong wind shear however, with veering profiles and 50 knots at
3km. 0-6km shear is forecast to be 50 to 55 knots. So therefore
cannot rule some marginal severe storms during the daytime in our
eastern zones, but again stability will be a limiting factor. With
the increased cloud cover, highs should only reach the lower 80s in
many parts of northwest IA. Conversely with warm 850mb temperatures
and clearer skies, highs in our western zones will be in the lower
90s. It will also be quite breezy in the afternoon throughout the
forecast area as the low level jet cranks up along with a tightening
pressure gradient.
.LONG TERM...(Sunday night through Saturday)
Issued at 400 PM CDT Sat Aug 25 2018
At this time, Sunday night looks rather quiet as we appear to be in
between waves. There is a strong short wave which moves across ND,
stronger than tonight's short wave. However it appears too far north
to affect our CWA. This wave does drag a surface wind shift into our
forecast area however, which stalls roughly from Brookings SD to
Tyndall SD late Sunday night and early Monday. On Monday afternoon,
a complex of storms may develop east of our CWA along the eastern
portions of this boundary with some frontal wave interaction. The
question is how much of that will back build and impact our
zones. It certainly is worth some slight chance and chance pops
except for our western zones, so included chances generally east
of the James River valley.
On Monday night and Tuesday, the main upper level trough which
resides over the intermountain west Sunday and Sunday night, will
finally move across the plains. Therefore unsettled weather will
continue along with a strong cold frontal push. After one more warm
day on Monday, highs on Tuesday and Wednesday will be dramatically
cooler with readings in the 70s. Due to the variances between the
models with their respective solutions with the exact timing and
placement of the cold frontal boundary and upper wave, it is very
difficult to know where the highest chances for convection will be.
So pops are pretty broad brushed Monday and Tuesday.
The weather looks quiet Tuesday night and Wednesday. There may be a
few storms Wednesday night and early Thursday in the central
portions of our CWA along a strengthening low level jet and warm air
advection, coupled with elevated instability. Although pops are low
for any given location, if storms do develop this type of scenario
can produce locally heavy downpours for brief periods of time, so
something to watch for in the future. Further out, there is model
consensus in bringing a strong short wave through our area Thursday
night. So overall the pattern is quite active over the next week
with periodic waves moving rapidly eastward across a quasi zonal
flow. In addition, temperatures will begin to warm again late next
week into widespread upper 70s to upper 80s from Thursday through
Saturday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1057 PM CDT Sat Aug 25 2018
Thunderstorms will be possible leading up to 06z for KHON and the
surrounding area, with gusts to 40 kt possible. After 06z, light
winds are expected in the forecast area. During the morning hours
into Sunday afternoon, scattered thunderstorms are possible along
the I-29 corridor, including KFSD and KSUX. These are not
expected to be strong, but gusty and variable winds are possible
under storm cores. South winds will be breezy throughout the day,
gusting in the 20 to 25 kt range. Winds lighten after sunset on
Sunday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...MJ
LONG TERM...MJ
AVIATION...VandenBoogart
Hazardous weather outlook, Aug 25, 5:07 AM CST, 17 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
607 AM CDT Sat Aug 25 2018
MNZ072-080-081-090-261115-
Lyon MN-Murray-Cottonwood-Jackson-
607 AM CDT Sat Aug 25 2018
This Hazardous Weather Outlook is for portions of southwest
Minnesota.
.DAY ONE...Today and Tonight
Areas of dense fog will prevail through early morning, with
visibility to around one quarter mile. An isolated thunderstorm
will be possible late tonight around Marshall, but no severe
storms are expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Spotty thunderstorms will be possible Sunday, but in general
chances will remain quite low until Monday afternoon and evening.
Storms late Monday could be severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
IAZ001>003-012>014-MNZ071-089-097-098-SDZ038>040-053>056-060>062-
067-261115-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Lincoln MN-Nobles-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Sanborn-Miner-Lake-
Moody-Hanson-McCook-Minnehaha-Lincoln SD-
607 AM CDT Sat Aug 25 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.
.DAY ONE...Today and Tonight
Patchy fog is expected to linger through around 9 am this morning.
Fog will be most concentrated against eastern slopes of the James
and Big Sioux river valleys and through lower elevations across
northwest Iowa, and could briefly drop visibility to a half mile
or less.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Spotty thunderstorms will be possible Sunday mainly east of
Interstate 29, but in general chances will remain quite low until
Monday afternoon and evening. A severe storms will be possible
across northwest Iowa and southwest Minnesota late Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
IAZ020>022-031-032-NEZ013-014-SDZ050-052-057>059-063>066-068>071-
261115-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-
Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas-Hutchinson-
Turner-Bon Homme-Yankton-Clay SD-Union-
607 AM CDT Sat Aug 25 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota,
south central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Patchy fog will continue through early morning. A few locations
could briefly find visibilities less than a mile.
Isolated thunderstorms will be possible tonight toward south
central South Dakota. While unlikely, any storm that manages to
develop could produce gusty wind.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
In general, the risk of thunderstorms will remain quite low until
increasing on Monday night. A few storms Monday night could be
strong.
Very warm and humid conditions will bring heat index values on
Sunday and Monday into the mid to upper 90s.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
Thunderstorm Wind, Beadle
- When
- August 25, 10:12 PM CST to 10:13 PM CST
- Where
- Beadle County, 0.49 mi W of Hitchcock
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.630, -98.410
Tree branches up to two inches in diameter were broken from trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, August 25, 2018$241,000 · 2.75 in hail · 13 events
- Damaging Wind and Lightning Strikes in Florida, August 25, 2018$225,000 · 50 kt wind · 6 events
- Heat in Missouri, August 25 to 26, 20188 injured · 2 events
- Damaging Winds in Texas, August 25, 2018$80,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Indiana, August 25, 2018$11,000 · 2.75 in hail · 9 events
- Flash Flooding and Heavy Rain in Arizona, August 25, 20189 events
- Hail and Damaging Wind in North Dakota, August 25 to 26, 20182.5 in hail · 8 events
- Flood and Damaging Winds in Florida, August 25, 2018$7,000 · 50 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 25, 20184 events
- Damaging Winds in South Dakota, August 25, 201856 kt wind · 3 events
- Damaging Winds in South Dakota, August 25, 201857 kt wind · 3 events
- Hail in North Dakota, August 25, 20181.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780611.